Quick Search:

uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-24308

Mauch, J; Kutter, A P N; Madjdpour, C; Koepfer, N; Frotzler, A; Bettschart-Wolfensberger, R; Weiss, M (2010). Electrocardiographic alterations during intravascular application of three different test doses of bupivacaine and epinephrine: experimental study in neonatal pigs. British Journal of Anaesthesia, 104(1):94-97.

[img] PDF - Registered users only
1MB

View at publisher

Abstract

BACKGROUND: Origin of electrocardiographic (ECG) alterations during intravascular injection of local anaesthetic solutions is controversial. The aim of this study was to elucidate whether epinephrine, bupivacaine or their combination is responsible for ECG alteration. METHODS: Forty-five piglets were randomized into three groups. After induction of general anaesthesia using sevoflurane and peripheral venous cannulation, the trachea was intubated, the lungs were artificially ventilated, and anaesthesia was maintained by sevoflurane. Under steady state 0.2 ml kg(-1) and after 10 min 0.4 ml kg(-1) of one of the following three test solutions was administered i.v.: bupivacaine 0.125% (Group 1), bupivacaine 0.125%+epinephrine 1:200 000 (Group 2), and plain epinephrine 1:200,000 (Group 3). The ECG was analysed for alterations in heart rate and T-elevation. RESULTS: After injection of 0.2 or 0.4 ml kg(-1) test solution, an increase in heart rate of at least 10% was found in none of Group 1 and in all of Groups 2 and 3. After application of 0.2 ml kg(-1) test solution, T-elevation was found in 7% of Group 1 and in 93% of Groups 2 and 3. The injection of 0.4 ml kg(-1) revealed a T-elevation in 27%, 100%, and 100%, respectively, in Groups 1, 2, and 3. CONCLUSIONS: This animal model demonstrated that increases in heart rate and T-elevation in the ECG during i.v. application of a common test dose (0.2 ml kg(-1)) of bupivacaine are caused by epinephrine addition. Whether higher doses of bupivacaine alone can cause similar ECG changes or not requires further studies.

Citations

13 citations in Web of Science®
13 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

3 downloads since deposited on 09 Dec 2009
0 downloads since 12 months

Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Institute of Anesthesiology
04 Faculty of Medicine > University Children's Hospital Zurich > Clinic for Surgery
05 Vetsuisse Faculty > Veterinary Clinic > Equine Department > Equine Clinic
DDC:570 Life sciences; biology
610 Medicine & health
630 Agriculture
Language:English
Date:14 November 2010
Deposited On:09 Dec 2009 15:40
Last Modified:27 Nov 2013 22:28
Publisher:Oxford University Press
ISSN:0007-0912
Free access at:Publisher DOI. An embargo period may apply.
Publisher DOI:10.1093/bja/aep313
PubMed ID:19915187

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page